Teenagers Risk Damaging Wisdom Teeth by Taking Acne Medication

Acne is one of the most prevalent skin complications affecting a vast proportion of the American population for years. According to a survey taken by the American Academy of Dermatology, roughly 40-50 million individuals are affected by this skin complication. Acne has an increased rate of incidence within the adolescent population affecting approximately 85% of preteens and about 40% of teenagers annually. In their bid to attain pimple-free or blemish-free skin, teens could end up endangering their dental health; particularly, that of their wisdom teeth. Some recently concluded studies have shown that acne medication could result in deformity of the third molars (wisdom teeth).

How the Acne Medication Impacts the Wisdom Teeth

Top anti-acne medications such as Myorisan, Accutane, and Claravis contain an active ingredient known as Isotretinoin which decreases the production of the facial oils that contribute to acne. Scientific research on lab mice that were given Isotretinoin proved that this particular compound hinders tooth development.

Since a majority of the adolescents begin developing wisdom teeth roughly at the same time that they seek treatment for acne, they are at a greater risk for two acne-medication related complications. These complications are very thin enamel and severe discoloration. Of particular concern is the thin enamel which can lead to hypersensitivity when eating or drinking, and the increased risk of decay which could lead to tooth loss.

Should You Be Alarmed?

In majority of the cases, damage of this kind to the wisdom teeth is not really a serious problem, since these teeth are routinely extracted. However, in few cases there is the chance that wisdom teeth may need to be retained to replace a missing second molar. This substitution may be an option if a second molar is unhealthy or damaged in any way.

In such situation, the dentist will remove the second molar to provide enough space for the wisdom tooth to develop and come in (erupt). If the third molar has been damaged by the use of an Isotretinoin-based product, then another treatment option will need to be considered.

How to Develop Great Skin and Save Your Wisdom Teeth

Fortunately, you don’t have to give up your dream of flawless skin just because of the health of your wisdom teeth. Consult your orthodontist or dentist to find out whether you will eventually need a molar substitution before beginning the treatment. If so, then ask for an Isotretinoin-free anti-acne medication from your dermatologist.

Don’t wait any longer. For the sake of the health of your teenager’s teeth, call or book an appointment with your orthodontist or dentist. He or she will be able to address your concerns and answer your questions.

For more information please visit our website or don’t hesitate email or call me at (951) 695-6269

Sincerely,
K. Pat Brown, DDS